Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

July 8, 2012Blount County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 8, 2012, 11:09 PM CDT for Blount County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2012, 11:09 PM CDT (04:09 UTC)
Expired
Jul 8, 2012, 11:45 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL

County Blount County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1753 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WWUS84 KBMX 090409
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1109 PM CDT SUN JUL 8 2012

ALZ017-090445-
BLOUNT AL-
1109 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT COUNTY UNTIL
1145 PM CDT...

AT 1108 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SNEAD...OR 10 MILES EAST OF BLOUNTSVILLE...MOVING
NORTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SNEAD...
  BROOKSVILLE...
  MCLARTY...


&&

LAT...LON 3422 8641 3410 8630 3407 8633 3404 8633
      3399 8639 3410 8656 3425 8644
TIME...MOT...LOC 0409Z 218DEG 10KT 3412 8640

$$

GRANTHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 8, 11:00 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 8, 11:00 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CDT SUN JUL 8 2012

.UPDATE...
DISCUSSION.

&&

.DISCUSSION...

NO GREAT CHANGES IN THE OVERNIGHT FORECAST. OVERALL MOISTURE
GRADIENT EXIST FROM NORTHEAST TO WEST AND SEVERAL BOUNDARIES REMAIN
ACROSS CENTRAL ALABAMA. LEFT THE MENTION OF SHOWERS AND
THUNDERSTORMS IN OVERNIGHT AND MADE VERY LITTLE ADJUSTMENTS
ELSEWHERE. RADAR DEPICTIONS STILL HAVE SOME ACTIVITY NORTH AND
SOUTHWEST AND REALLY THINK SOMETHING COULD POP UP ANYWHERE...BUT
BEST SHOT WEST AND NORTH.

75

&&

.AVIATION...
00Z TAF DISCUSSION.

ISOLATED THUNDERSTORMS WILL AFFECT THE WESTERN HALF OF THE AREA
THROUGH THE EVENING. INCLUDED PREVAILING TSRA AT KTCL FOR
APPROACHING STORMS. KEET COULD ALSO BE IMPACTED BY APPROACHING
STORMS. MOST OF THESE SHOULD DISSIPATE BY 03Z. EXPECTING MAINLY
VFR CONDITIONS OVERNIGHT WITH THE EXCEPTION OF A FEW HOURS AROUND
DAYBREAK WHEN LIGHT FOG MAY DEVELOP. MVFR VIS IS POSSIBLE AT
SEVERAL LOCATIONS. IF SKIES REMAIN CLEAR AT KTOI...IFR VIS IS
POSSIBLE DUE TO ABUNDANT NEAR SURFACE MOISTURE AND RADIATIONAL
COOLING. ANY FOG SHOULD LIFT BY 13Z WITH VFR CONDITIONS EXPECTED
THROUGH THE REMAINDER OF THE MORNING.

&&

.PREV DISCUSSION...
/ISSUED AT 310 PM CDT SUN JUL 8 2012/.

THE HEAT IS FINALLY BACKING OFF...AND IT STILL LOOKS LIKE THIS
TREND WILL CONTINUE INTO NEXT WEEK. UPPER LEVEL LOW NOW IN
MISSISSIPPI FORECAST BY MODELS TO AID IN THE CONTINUED BREAK DOWN
OF THE UPPER RIDGE THAT BROUGHT US THE HEAT OVER THE PAST WEEK. AS
THE UPPER TROUGH DEEPENS...A SURFACE COLD FRONT DIPS INTO THE
SOUTHERN MS RIVER VALLEY. THE FRONT IS STILL FORECAST TO STALL BY
MIDWEEK...AND THIS WILL KEEP US ON THE WETTER MORE TROPICAL SIDE
OF THE AIR MASS. THUS...THIS FORECAST PACKAGE WILL CONTINUE TO
FEATURE HIGH POPS THROUGH THE MIDDLE OF THIS WEEK...WITH TEMPS AT
OR BELOW SEASONAL NORMALS. MODELS THEN DIVERGE A BIT ON WHAT
HAPPENS TO THE UPPER TROUGH TOWARD THE END OF THE UPCOMING WEEK.
THE GFS SLOWLY LOWERS MOISTURE LEVELS FROM WEST TO EAST BY NEXT
WEEKEND...WHILE THE ECMWF KEEPS A FAIRLY HIGH MOISTURE PATTERN IN
PLACE. WILL BACK OFF THE POPS A BIT BY FRIDAY AND SATURDAY...BUT
KEEP THEN IN THE CHANCE CATEGORY. HOPEFULLY WE CAN GET JUST THE
RIGHT DURATION OF THE RIGHT AMOUNT OF RAIN TO START TO PUT A DENT
IN THE DROUGHT.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

61/87/75
Hazardous weather outlook, Jul 8, 6:46 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CDT SUN JUL 8 2012

ALZ011>015-017>050-100000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
646 PM CDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF HEAVY RAIN THAT MAY RESULT IN FLOODING BY
WEDNESDAY OR THURSDAY OF NEXT WEEK...ESPECIALLY IN THE NORTHERN AND
WESTERN SECTIONS OF CENTRAL ALABAMA. A SLOW MOVING FRONT IS EXPECTED
TO PROVIDE A FOCUS FOR SEVERAL WAVES OF SHOWERS AND THUNDERSTORMS
ACROSS THE SOUTHEASTERN UNITED STATES. DEPENDING ON THE MOVEMENT OF
THE FRONT...IT COULD CAUSE ONE OF MORE OF THOSE WAVES TO AFFECT
CENTRAL ALABAMA...AND PROVIDE A MULTIPLE-DAY PERIOD OF SIGNIFICANT
RAINFALL. FORECAST CONFIDENCE REMAINS LOW DUE TO THE UNCERTAINTIES
WITH THE FRONT'S POTENTIAL PLACEMENT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 6:00 PM CDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT SUN JUL 8 2012

ALZ031-032-082330-
GREENE AL-HALE AL-
600 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HALE AND EASTERN
GREENE COUNTIES UNTIL 630 PM CDT...

AT 600 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR EVANSVILLE...OR 6 MILES EAST OF EUTAW...MOVING
NORTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  AKRON...
  KNOXVILLE...
  MOUNDVILLE...
  MOUNDVILLE AIRPORT...
  HAVANA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3307 8783 3302 8783 3302 8771 3300 8771
      3300 8755 3273 8773 3280 8793
TIME...MOT...LOC 2300Z 202DEG 8KT 3285 8778

56
Special weather statement, Jul 8, 6:08 PM CDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 PM CDT SUN JUL 8 2012

ALZ024-025-034-082345-
BIBB AL-JEFFERSON AL-SHELBY AL-
608 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHELBY...SOUTHERN
JEFFERSON AND NORTHERN BIBB COUNTIES UNTIL 645 PM CDT...

AT 606 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTHEAST OF TANNEHILL IRONWORKS STATE PARK...OR
9 MILES NORTHWEST OF MONTEVALLO...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HELENA...
  ALABASTER...
  MAYLENE...
  PEA RIDGE...
  DOGWOOD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3324 8709 3325 8707 3328 8707 3337 8704
      3329 8679 3305 8693 3312 8713
TIME...MOT...LOC 2308Z 202DEG 7KT 3317 8699

56
Special weather statement, Jul 8, 11:09 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1109 PM CDT SUN JUL 8 2012

ALZ017-090445-
BLOUNT AL-
1109 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT COUNTY UNTIL
1145 PM CDT...

AT 1108 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SNEAD...OR 10 MILES EAST OF BLOUNTSVILLE...MOVING
NORTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SNEAD...
  BROOKSVILLE...
  MCLARTY...

&&

LAT...LON 3422 8641 3410 8630 3407 8633 3404 8633
      3399 8639 3410 8656 3425 8644
TIME...MOT...LOC 0409Z 218DEG 10KT 3412 8640

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:27 PM CDTSpecial Weather StatementBMXDallas33 min
Jul 9, 5:45 PM CDTSpecial Weather StatementBMXHale30 min
Jul 9, 5:54 PM CDTSpecial Weather StatementBMXAutauga36 min
Jul 9, 6:06 PM CDTSpecial Weather StatementBMXBibb, Chilton39 min
Jul 9, 6:09 PM CDTSpecial Weather StatementBMXBarbour36 min
Jul 9, 6:41 PM CDTSpecial Weather StatementBMXBullock, Elmore, Macon, Russell49 min
Jul 9, 6:48 PM CDTSpecial Weather StatementBMXBibb, Chilton, Shelby42 min
Jul 9, 6:51 PM CDTSpecial Weather StatementBMXElmore24 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.